Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 114, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2002, 11:22 PM CDT for Wapello County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2002, 11:22 PM CDT (04:22 UTC)
- Expired
- Jun 13, 2002, 12:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1544 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 130422 SVRDSM IAC179-130515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1122 PM CDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAPELLO COUNTY IN SOUTHEAST IOWA THIS INCLUDES THE CITY OF OTTUMWA * UNTIL 1215 AM CDT * AT 1116 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF CHILLICOTHE...OR ABOUT 11 MILES SOUTHWEST OF OTTUMWA...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTH OF OTTUMWA AROUND 1135 PM... 4 MILES SOUTH OF AGENCY AROUND 1150 PM AND NEAR ELDON AROUND MIDNIGHT. LAT...LON 4114 9266 4089 9264 4091 9219 4117 9219
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:35 PM CDT, 7 hours 47 minutes earlier.
Area forecast discussion, Jun 12, 3:35 PM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT WED JUN 12 2002 ACTIVE WEATHER STARTING TO PICK UP OVER THE CWA SO I AM GOING OT KEEP THIS SHORT. SLOW MOVING FRONT HAS BECOME PROBLEMATIC OVER THE CWA. THE ATMOSPHERE IS JUICED ALONG AND SOUTH OF THE BOUNDARY. LOW LEVEL FLOW WL INCRS THIS EVNEING AND INTERACT WITH BOUNDARIES LAID OUT FROM YESTERDAYS CONVECTION AND THE FRONT. IN ADDITION STRONG WIND ALOFT WILL AID IN SUSTAINING THUNDERSTORMS OVER THE CWA AND HELP THEM TO INTENSIFY. A SHORT WAVE OVER THE PLAINS WILL PUSH ACROSS THE CWA THIS EVENING. STORMS WILL INCREASE OVR MAINLY THE SRN CWA THIS EVENING...SOUTH OF THE FRONT. HAIL AND WIND APPEARS TO BE THE MAIN THREAT BUT WE HAVE BEEN NOTICING SOME ROTATION AT SPIN UP SO SOME LAND SPOUT TYPE ACTIVITY CANNOT BE RULED OUT. THE MODELS DO FORECAST THE UPR LOW OVR MT TO PUSH E AND SINK SE AS IT DOES THIS. THIS WILL PUSH THE BOUNDARY SOUTH OF THE CWA OVERNIGHT AND END THE PRECIP. HEAVY RAINS A POSSIBILITY MAINLY SE SECTIONS BUT STORMS SHOULD MOVE FAST ENOUGH TO HOLD OFF ANY WIDESPREAD FLASH FLOOD THREAT. QUIET AND COOL WEATHER AFTER TONIGHT AS HIGH BUILDS INTO THE CWA. NEXT CHANCE OF PRECIP COMES LATE SUNDAY BUT THERE IS NOT GOOD CONTINUITY IN THE MODELS WITH THE EXTENDED. THE MODELS WANT TO MAKE THE PATTERN MORE PROGRESSIVE AND THAT JUST HASNT BEEN THE CASE IN THE PAST NOT IS IT COMMON FOR THIS TIME OF YEAR. AS A RESULT I HAVE TRIED TO FINE TUNE THE PRECIP TIMING. .DSM...NONE FAB
In the hours before
Local storm report, Jun 12, 6:08 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
608 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0549 PM DES MOINES IA FLOOD
06/12/02 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
WATER OVER ROADS FROM
FLEUR DR. TO MERLE HAY
RD. CARS DROWNING OUT.
0554 PM PLEASANT HILL IA FLOOD
06/12/02 POLK WATER OVER ROADS IN
PLEASANT HILL. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, Jun 12, 6:20 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM DES MOINES IA FLOOD
06/12/02 POLK SE 14TH AND PARK STREET
CARS STALLED IN WATER.
REPORTED BY HAM RADIO
OPERATOR.
0615 PM DES MOINES IA FLOOD
06/12/02 POLK 31ST AND CARPENTER: 8
TO 10 INCHES DEPTH
CARS STALLED 1.3 INCHES
RAIN IN LAST HALF HOUR
AND STILL HEAVY RAIN
REPORTED BY DRAKE
UNIVERSITY SECURITYLocal storm report, Jun 12, 6:47 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM ELKHART IA .88 INCH HAIL
06/12/02 POLK REPORTED BY FIRE AND
RESCUE.
0644 PM DES MOINES IA FLOOD
06/12/02 POLK NUMEROUS ROADS
THROUGHOUT DES MOINES
REPORTED TO HAVE FROM
SEVERAL INCHES OF WATER
TO TWO TO THREE FEET OF
WATER OVER THEM.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 12, 7:52 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM RUNNELLS IA FLOOD
06/12/02 POLK COUNTY ENGINEER
REPORTED FLOODING OVER
LOW LYING GRAVEL ROADS
BETWEEN RUNNELLS AND
HWY 163. BARRICADES
PLACED ACROSS ROADS.Local storm report, Jun 12, 8:19 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
819 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 7 SW BEDFORD IA 1 INCH HAIL
06/12/02 TAYLOR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
HAIL SWATH WAS
WIDESPREAD.
0730 PM 8 SW BEDFORD IA WIND DAMAGE
06/12/02 TAYLOR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SEVERAL TREES KNOCKED
DOWN.Local storm report, Jun 12, 8:53 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
853 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0609 PM 2 N ANKENY IA 1 INCH HAIL
06/12/02 POLK REPORTED BY HAM RADIO
OPERATOR.
0610 PM ANKENY IA 1 INCH HAIL
06/12/02 POLK REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:19 PM CDT | Flash Flood Warning | DMX | Marshall | 3 hr |
| Jun 12, 10:36 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 24 min |
| Jun 12, 11:23 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 67 min |
| Jun 12, 11:41 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 34 min |
| Jun 13, 1:29 AM CDT | Severe Thunderstorm Warning | DMX | Monroe | 16 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.